Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 221, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2002, 2:26 PM CDT for Barry County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2002, 2:26 PM CDT (19:26 UTC)
- Expired
- Jul 18, 2002, 3:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barry County, MO
The radar
The Springfield radar (KSGF), 64 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 2:45 PM CDT | Hail 0.88 | Butterfield, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2076 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
436 WUUS53 KSGF 181926 SVRSGF MOC009-182015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 224 PM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARRY COUNTY IN MISSOURI * UNTIL 315 PM CDT * AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PURDY...OR 10 MILES SOUTHEAST OF MONETT...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EXETER BY 240 PM CDT. CASSVILLE BY 250 PM CDT. WASHBURN BY 300 PM CDT. THE TOWNS OF MCDOWELL...BUTTERFIELD...JENKINS...SHELL KNOB AND EAGLE ROCK ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3689 9364 3688 9398 3652 9406 3654 9360 DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:25 PM CDT, 1 minute earlier.
Area forecast discussion, Jul 18, 2:25 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CDT THU JUL 18 2002 STRONG TO SEVERE STORMS DEVELOPED OVER THE CWA THIS AFTERNOON...WITH THE STRONGEST STORMS NOW PUSHING INTO SOUTHEAST ZONES. LATEST LAPS DATA SHOWS CAPES OF 1500 TO 2800 J/KG AND LIS AROUND -8...WHICH IS QUITE A BIT MORE UNSTABLE THAT THE PAST FEW DAYS. GOLFBALL HAIL FELL NEAR HIGHWAY 13 AROUND COLLINS AROUND 130 PM. LOOKS LIKE SHORTWAVE CURRENTLY COMING AROUND BASE OF UPPER LOW OVER CENTRAL MO WILL EXIT SOUTH CENTRAL MO AFTER 06Z. SO WILL CONTINUE WITH MAINLY EVENING STORMS IN WEST AND CENTRAL ZONES...AND CONTINUE THROUGH THE NIGHT IN THE SOUTHEAST. IF ETA PANS OUT...LOOKS LIKE SECONDARY WAVE WILL CLIP THE AREA SATURDAY MORNING AS UPPER LOW FINALLY PUSHES EAST OF THE AREA. SEE NO REASON TO CHANGE GOING FORECAST WITH POPS THROUGH SATURDAY AFTERNOON...AND DRY FOR THE REST OF THE WEEKEND. LATEST EXTENDED MODEL RUNS CONTINUE TO SHOW UPPER RIDGE OVER THE REGION THROUGH MONDAY...WITH SOME WEAKENING OVER THE CENTRAL U.S. BY MONDAY NIGHT AND TUESDAY...AND SURFACE BOUNDARY MOVING ACROSS THE AREA. WILL GO AHEAD AND INCLUDE A CHANCE OF STORMS FOR TUESDAY...AND LEAVE WEDNESDAY AND THURSDAY DRY FOR NOW...WITH SLIGHTLY COOLER TEMPS THAN EARLIER IN THE WEEK. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. TERRY
In the hours before
Special weather statement, Jul 18, 1:20 PM CDT, 1 hour 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 120 PM CDT THU JUL 18 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL IN EXCESS OF TWO INCHES...SMALL HAIL...AND WIND GUSTS TO 50 MPH. * AREA AND TIMING... ALL OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI AND SOUTHEAST KANSAS THROUGH 9 PM. * SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. * DISCUSSION... A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO INTERACT WITH AN UPPER LEVEL LOW PRESSURE SYSTEM...TO GENERATE THUNDERSTORMS OVER THE REGION THIS AFTERNOON AND EARLY THIS EVENING. AS STORMS WITH HEAVY RAINFALL MOVE REPEATEDLY OVER THE SAME AREA...LOCALIZED FLOODING WILL BE POSSIBLE. ALSO...INCREASING INSTABILITY WILL ALLOW A FEW STRONG UPDRAFTS TO PRODUCE SMALL HAIL. * EXTENDED OUTLOOK THROUGH WEDNESDAY... THE PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Jul 18, 1:20 PM CDT, 1 hour 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190000- HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE SPRINGFIELD MO 120 PM CDT THU JUL 18 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL IN EXCESS OF TWO INCHES...SMALL HAIL...AND WIND GUSTS TO 50 MPH. * AREA AND TIMING... ALL OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI AND SOUTHEAST KANSAS THROUGH 9 PM. * SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. * DISCUSSION... A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO INTERACT WITH AN UPPER LEVEL LOW PRESSURE SYSTEM...TO GENERATE THUNDERSTORMS OVER THE REGION THIS AFTERNOON AND EARLY THIS EVENING. AS STORMS WITH HEAVY RAINFALL MOVE REPEATEDLY OVER THE SAME AREA...LOCALIZED FLOODING WILL BE POSSIBLE. ALSO...INCREASING INSTABILITY WILL ALLOW A FEW STRONG UPDRAFTS TO PRODUCE SMALL HAIL. * EXTENDED OUTLOOK THROUGH WEDNESDAY... THE PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Jul 18, 1:41 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
141 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 5 SW COLLINS MO 1.75 INCH HAIL
07/18/02 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 1:49 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM HUMANSVILLE MO 1 INCH HAIL
07/18/02 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:33 AM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
| Jul 18, 12:00 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 60 min |
| Jul 18, 1:19 PM CDT | Flash Flood Warning | SGF | Howell | 4 hr |
| Jul 18, 1:25 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk, St. Clair | 65 min |
| Jul 18, 1:49 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 41 min |
| Jul 18, 1:54 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 36 min |
| Jul 18, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 39 min |
| Jul 18, 2:59 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 61 min |
| Jul 18, 3:31 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 59 min |
| Jul 18, 3:56 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 34 min |
| Jul 18, 4:07 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 38 min |
| Jul 18, 4:40 PM CDT | Flash Flood Warning | SGF | Maries, Phelps | 6 hr |
| Jul 18, 4:46 PM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Jul 18, 5:08 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 52 min |
| Jul 18, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 47 min |
| Jul 18, 6:31 PM CDT | Flash Flood Warning | SGF | Morgan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.